Although biphosphonates showed robust efficacy in fracture prevention, recent data revealed a number of adverse events. Atypical femoral fracture is one of them. Here, a 73 year old female patient who continued alendronate therapy despite unilateral atypical femoral fracture and developed the second one on the other side one year later is presented. The purposes of this manuscript are; emphasizing atypical femoral fracture as an adverse event with increasing incidence, reviewing the knowledge about duration of biphosphonate therapy and drug holiday and highlighting that biphosphonates should be stopped in the presence of an atypical femoral fracture and this should be explained to the patient in a clear way especially if he/she is elderly.
Manuscripts that are Published Ahead of Print have been peer reviewed and accepted for publication by the Editorial Board of the West Indian Medical Journal. They may appear in their original format and may not be copy edited or formatted in the style guide of this Journal. While accepted manuscripts are not yet assigned a volume, issue or page numbers, they can be cited using the DOI and date of e-publication. See our Instructions for Authors on how to properly cite manuscripts at this stage. The contents of the manuscript may change before it is published in its final form. Manuscripts in this section will be removed once they have been issued to a volume and issue, but will still retain the DOI and date of e-publication.